Alert archive / Illinois / Gale Warnings in 2024
Gale Warning 21, NWS Chicago, IL
NWS Chicago, IL issued this gale warning at Nov 20, 2024, 3:38 PM CST. It took effect at Nov 21, 2024, 7:00 AM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2024, 3:38 PM CST (21:38 UTC)
- In effect from
- Nov 21, 2024, 7:00 AM CST
- Expired
- Nov 21, 2024, 9:00 PM CST
- In force
- 14 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
503 WHUS73 KLOT 202138 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 338 PM CST Wed Nov 20 2024 LMZ743>745-210545- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1600Z/ /O.UPG.KLOT.GL.A.0011.241121T1600Z-241122T0600Z/ /O.NEW.KLOT.GL.W.0021.241121T1600Z-241122T0600Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 338 PM CST Wed Nov 20 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt with occasional gales to 35 kt and significant waves to 9 ft occasionally to 12 ft. For the Gale Warning, northwest winds to 45 kt and significant waves to 16 ft occasionally to 21 ft expected. * WHERE...Calumet Harbor, IL to Michigan City, IN. * WHEN...For the Small Craft Advisory, until 10 AM CST Thursday. For the Gale Warning, from 10 AM Thursday to midnight CST Thursday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ740>742-210545- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1300Z/ /O.UPG.KLOT.GL.A.0011.241121T1300Z-241122T0600Z/ /O.NEW.KLOT.GL.W.0021.241121T1300Z-241122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 338 PM CST Wed Nov 20 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THURSDAY... ...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt with occasional gales to 35 kt and significant waves to 5 ft. For the Gale Warning, northwest winds to 45 kt and significant waves to 14 ft occasionally to 18 ft expected. * WHERE...Winthrop Harbor to Calumet Harbor, IL. * WHEN...For the Small Craft Advisory, until 7 AM CST Thursday. For the Gale Warning, from 7 AM Thursday to midnight CST Thursday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
5 follow-up statements
220 WHUS73 KLOT 210326 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 926 PM CST Wed Nov 20 2024 LMZ743>745-211130- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1600Z/ /O.CON.KLOT.GL.W.0021.241121T1600Z-241122T0600Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 926 PM CST Wed Nov 20 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt and significant waves to 8 ft occasionally to 10 ft. For the Gale Warning, northwest winds to 40 kt and significant waves to 16 ft occasionally to 21 ft expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...For the Small Craft Advisory, until 10 AM CST Thursday. For the Gale Warning, from 10 AM Thursday to midnight CST Thursday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ740>742-211130- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1300Z/ /O.CON.KLOT.GL.W.0021.241121T1300Z-241122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 926 PM CST Wed Nov 20 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt and significant waves to 5 ft. For the Gale Warning, northwest winds to 45 kt and significant waves to 14 ft occasionally to 18 ft expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 7 AM CST Thursday. For the Gale Warning, from 7 AM Thursday to midnight CST Thursday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
567 WHUS73 KLOT 211011 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 411 AM CST Thu Nov 21 2024 LMZ743>745-211815- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1600Z/ /O.CON.KLOT.GL.W.0021.241121T1600Z-241122T0600Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 411 AM CST Thu Nov 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt and significant waves to 9 ft occasionally to 12 ft. For the Gale Warning, northwest winds to 45 kt and significant waves to 16 ft occasionally to 21 ft expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...For the Small Craft Advisory, until 10 AM CST this morning. For the Gale Warning, from 10 AM this morning to midnight CST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ740>742-211815- /O.CON.KLOT.SC.Y.0093.000000T0000Z-241121T1300Z/ /O.CON.KLOT.GL.W.0021.241121T1300Z-241122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 411 AM CST Thu Nov 21 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...For the Small Craft Advisory, west winds to 30 kt and significant waves to 5 ft. For the Gale Warning, northwest winds to 45 kt and significant waves to 12 ft occasionally to 16 ft expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...For the Small Craft Advisory, until 7 AM CST this morning. For the Gale Warning, until midnight CST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
525 WHUS73 KLOT 211559 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 959 AM CST Thu Nov 21 2024 LMZ743>745-220000- /O.EXP.KLOT.SC.Y.0093.000000T0000Z-241121T1600Z/ /O.CON.KLOT.GL.W.0021.241121T1600Z-241122T0600Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 959 AM CST Thu Nov 21 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... * WHAT...Northwest winds to 45 kt and significant waves to 16 ft occasionally to 21 ft expected. * WHERE...Calumet Harbor IL to Michigan City IN. * WHEN...Until midnight CST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LMZ740>742-220000- /O.CON.KLOT.GL.W.0021.000000T0000Z-241122T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 959 AM CST Thu Nov 21 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Winds up to 45 kt and significant waves to 12 ft occasionally to 16 ft expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. * WHEN...Until midnight CST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
328 WHUS73 KLOT 212119 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 319 PM CST Thu Nov 21 2024 LMZ740>745-220300- /O.EXT.KLOT.GL.W.0021.000000T0000Z-241122T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 319 PM CST Thu Nov 21 2024 ...GALE WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Northwest to north gales to 40 kt and significant waves to 10 ft occasionally to 13 ft. * WHERE...Illinois and Indiana nearshore from Winthrop Harbor IL to Michigan City IN. * WHEN...Until 9 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
725 WHUS73 KLOT 220251 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 851 PM CST Thu Nov 21 2024 LMZ740>743-221100- /O.EXP.KLOT.GL.W.0021.000000T0000Z-241122T0300Z/ /O.NEW.KLOT.SC.Y.0094.241122T0300Z-241123T1000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 851 PM CST Thu Nov 21 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST SATURDAY... ...GALE WARNING WILL EXPIRE AT 9 PM CST THIS EVENING... * WHAT...Northwest winds to 30 kt and significant waves to 9 ft occasionally to 12 ft expected. * WHERE...Winthrop Harbor to Calumet Harbor IL, and Calumet Harbor IL to Gary IN. * WHEN...Until 4 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ744-745-221100- /O.EXP.KLOT.GL.W.0021.000000T0000Z-241122T0300Z/ /O.NEW.KLOT.SC.Y.0094.241122T0300Z-241123T1600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 851 PM CST Thu Nov 21 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST SATURDAY... ...GALE WARNING WILL EXPIRE AT 9 PM CST THIS EVENING... * WHAT...Northwest winds to 30 kt and significant waves to 10 ft occasionally to 13 ft expected. * WHERE...Gary to Michigan City IN. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Nov 20, 2:34 PM CST, 1 hour 4 minutes earlier. Its key messages:
- Coldest air mass of the autumn thus far arrives today/tonight.
- Snow showers develop through tonight and may bring the season's first measurable accumulation in some locations.
- A 2-3 hour period of moderate to heavy wind-whipped wet snow expected Thursday, with slushy accumulations likely even on roads, especially during the late morning and early afternoon.
- Strong northwest winds gusting up to 40-45 mph may present a limited risk for minor lakeshore flooding and erosion along the Porter County shoreline Thursday night into Friday morning.
Area forecast discussion, Nov 20, 2:34 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
234 PM CST Wed Nov 20 2024
.KEY MESSAGES...
- Coldest air mass of the autumn thus far arrives today/tonight.
- Snow showers develop through tonight and may bring the season's
first measurable accumulation in some locations.
- A 2-3 hour period of moderate to heavy wind-whipped wet snow
expected Thursday, with slushy accumulations likely even on
roads, especially during the late morning and early afternoon.
- Strong northwest winds gusting up to 40-45 mph may present a
limited risk for minor lakeshore flooding and erosion along
the Porter County shoreline Thursday night into Friday
morning.
&&
.DISCUSSION...
Issued at 234 PM CST Wed Nov 20 2024
Through Thursday night:
A fascinating (and highly unusual) synoptic evolution will
result in an active period of wintry weather through Thursday
night, including temps around freezing, the first measurable
snow of the season for many areas, and strong west-northwest
winds. Coming right on the heels of yet another mild stretch in
our exceptionally warm fall to date, this short stretch of
wintry conditions will feel more harsh than it typically would
by this late into November.
A Special Weather Statement will be issued along with more
aggressive graphical messaging of the likely heavy at times
wind-whipped snow for Thursday morning.
Meteorological Synopsis:
The core of the extremely wound up and well defined upper low
(on GOES-East water vapor imagery) centered over northern
Minnesota as of this afternoon will translate southeastward to
the western Great Lakes through tonight. Its mid-level cold pool
will feature 700 mb temps down as low as -15C amidst persistent,
robust low-level cold air advection (CAA), bringing 850 mb
temps down to around -10C by pre-dawn Thursday. The center of
the upper low will move east across MI/IN/OH Thursday morning.
Meanwhile, a strong mid-level vort that brought this morning's
brief period of rain will wrap cyclonically all the way back
around the upper low with an accompanying low-mid 990s mb
surface low pressure center dropping southward along the length
of Lake Michigan. This evolution will actually bring modest warm
air advection from the north (!) Thursday afternoon, pertinent
to the precipitation type forecast discussed in the rundown
below.
Snow/Graupel Showers through Tonight through Early Thursday:
Convective shower development occurred a bit earlier than
expected with the approach of the mid-level cold pool. As is
common with initially well above freezing surface temps, but
decreasing wet-bulb temps, lowering wet-bulb zero heights, and
steep low-level lapse rates, the more robust cores will likely
produce graupel (soft hail/snow pellets) through sunset. The
continued cooling of the column will then force the convective
showers over to primarily snow (and graupel at times) fairly
quickly. While transient heavier rates will be intermittent at
any one location, snow shower coverage will peak late this
evening through the pre-dawn hours with another vort max. Aided
by a fairly deep dendritic growth zone (DGZ) noted on forecast
soundings, this higher coverage should be sufficient to produce
some minor accumulations (up to a few tenths of an inch) as
temps fall into the 29-33F range.
Thursday's Burst of Moderate to Heavy Wind-Whipped Wet Snow:
After resulting in heavier precip rates over central and
eastern Wisconsin, impressive large scale forcing and transient
strong low-level frontogenesis with the next vort max will pivot
steadily southward across especially the eastern 2/3rds of our
CWA on Thursday. Thermal profiles favor a precip type of all
snow during the heaviest precipitation rates.
Strong ascent through depth of the troposphere, with ascent
maximized near the DGZ, and max cloud layer temps > -5C would
favor the development of wet aggregate snowflakes. Given this
and the presence of steep mid- to upper-level lapse rates, we
will likely see moderate to heavy snow at times with sharply
reduced visibility (briefly down as low as 1/2 mile or so).
Adding to the visibility issues will be the west-northwest winds
gusting up to 35-45 mph, strongest with westward extent. Based
on HREF probabilities, rates could approach or even exceed
1"/hour in the ~2-3 hour window of peak rates from about 8am far
north to ~2-3pm CST far south.
Despite the antecedent very mild ground conditions, it's
important to keep in mind that late November sun angles are the
equivalent of late January. Therefore, given the increasingly
high confidence in the details above, we remain concerned for
accumulations on at least some roads given the expected heavy
snowfall rates. Elevated and/or less heavily traveled roads will
likely be most susceptible to accumulating snowfall. Milder
road pavement temp starting points could largely mitigate
impacts on the more heavily traveled roads in and near the city
of Chicago, though it remains possible that the heavy snowfall
rates may ultimately end up overwhelming the milder pavement
temperatures and cause some slick spots to develop on these
more traveled thoroughfares anyways. Total slushy accumulations
should largely end up in the 1-3" range, with 2-3" amounts on a
more localized basis away from the heart of the metro in
Illinois and across portions of interior northwest Indiana.
Unusual warm air advection from the north and eventual loss of
cloud ice should transition snow over to rain and drizzle with
time during the early to mid afternoon (earliest far north and
latest far south/southeast). With temperatures forecast to rise
into the 35-40F range by about 5pm CST Thursday, most of the
snow that falls earlier in the day is likely to quickly melt
off. Temperatures will then remain nearly steady through
Thursday night, preventing any re-freeze issues.
Strong West-Northwest Winds:
Pressure falls will maximize in the early to mid afternoon on
Thursday, with steepest low-level lapse rates and deeper mixing
confined to areas west of the Fox River Valley (especially
near/west of I-39) where precip rates will be lower. In these
areas, west-northwest wind gusts should approach or even briefly
exceed the 45 mph Wind Advisory criteria.
Thursday evening, winds will shift to north-northwest as the
pressure fall-rise couplet translates the area, with strengthening
flow off the frictionless lake into far northwest Indiana,
particularly the Porter County shore. Gusts could again approach
or exceed 45 mph. No Wind Advisory headlines were hoisted with
this afternoon's forecast package, though they may need to be
considered with subsequent updates. Finally, the persistence of
strong northerly winds into Porter County through Thursday night
could lead to some minor lakeshore flooding and beach erosion
issues into Friday morning.
Castro/Ogorek
Friday through Wednesday:
Long wave trough and large upper low is progged to move eastward
and eventually off the New England coast by later this weekend
as the highly amplified pattern across the U.S. is replaced by a
more zonal flow. Generally dry conditions with more typical
temps for late November are expected Friday into Saturday. By
late in the weekend into early next week, medium range guidance
is in pretty good agreement in bringing a fairly low amplitude
shortwave rippling eastward through the largely zonal flow
across the Midwest and Great Lakes. Warm air advection and
southerly winds in advance of this wave should allow high temps
to rebound back into the 50s, though only for a day...
As the aforementioned shortwave continues eastward, look for
associated sfc low and trailing cold front to move across the
area Sunday night/early Monday morning with colder air
filtering into the area in the wake of the front. Maintained
the low chance pops offered up by the NBM for late Sunday night
into Monday, but with Gulf of Mexico closed for business in as
far as moisture return goes, and the low amplitude nature of the
wave, it is quite plausible that it could move through with
little/no precip. Colder temperatures, even slightly below
average for a change, are expected Tuesday into Wednesday next
week.
- Izzi
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1156 AM CST Wed Nov 20 2024
Key Messages:
- Isold to Wdly Sctd -SHRAGS expected to develop toward evening,
gradually transitioning to -SHSN
- Brief lull in precip expected early Thursday morning, before
2-3 hour thumping of snow mid-late morning with IFR/LIFR VSBY
- Snow will taper off midday, transitioning to drizzle or light
rain through the afternoon
- Gusty west to northwest winds through the TAF cycle, strongest
winds expected mid morning through afternoon Thursday when
gusts 30-35kt expected to be common
Skies will cloud up later this afternoon with Isold to wdly
sctd showers expected by evening. Initially, showers should be
mostly rain or graupel to start, but expected to change to all
snow showers this evening. While the majority of the night
should will only have flurries or no precipitation, under the
more robust snow showers IFR VSBY is likely, especially late
this evening into the overnight hours.
There should be a lull or outright break in the precipitation
early Thursday morning before next system moves in mid morning.
Appears likely that there will be a couple/few hour long window
of some fairly robust snow during the mid-late morning with
prevailing IFR VSBY likely and LIFR or even brief VLIFR VSBY
possible in the heaviest snow bursts. Intensity of the snowfall
should be enough to overcome initially warm ground to allow for
some accumulation, possibly even on untreated pavement.
Snow should taper off to drizzle/light rain around midday and
continue through much of the afternoon with temperatures
creeping up above freezing.
Finally, gusty west to northwest winds are expected through the
TAF cycle. Winds should increase further Thursday morning, with
prevailing gusts of 30-35kt expected, including during the snow
leading to a wind whipped snowfall. Strong winds should continue
through the afternoon Thursday with continued frequent gusts
over 30kt from the northwest expected.
- Izzi
&&
.MARINE...
Issued at 958 PM CST Tue Nov 19 2024
- Gale Watch issued for the Illinois and northwest Indiana
nearshore waters Thursday morning through Thursday evening.
Strong winds are expected to develop over Lake Michigan on
Thursday in response to a deepening surface low retrograding
over the western Great Lakes region. West-northwest gusts in
excess of 40 kt will be possible Thursday morning before
steadily veering north-northwest or north by early evening.
Winds will then diminish through the night.
A Small Craft Advisory is in effect this afternoon through the
start of the Gale Watch period when winds will be gusting to
around 25 kt and waves will be building along the northwest
Indiana shore.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 7 AM CST Thursday for the IL
nearshore waters.
Gale Watch from Thursday morning through Thursday evening for
the IL nearshore waters.
Small Craft Advisory until 10 AM CST Thursday for the IN
nearshore waters.
Gale Watch from Thursday morning through Thursday evening for
the IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Nov 20, 4:15 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 415 AM CST Wed Nov 20 2024 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-211015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 415 AM CST Wed Nov 20 2024 /515 AM EST Wed Nov 20 2024/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Snow Risk. Thursday night into Friday... Moderate Lakeshore Flood Risk Porter County. DISCUSSION... Snow is expected to spread across the area Thursday morning before gradually mixing with or changing over to rain through the afternoon. Slushy accumulations are likely on elevated and grassy surfaces, and possibly on some paved surfaces during the morning. Minor lakeshore flooding and erosion due to large waves are possible along primarily the Porter County shoreline Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-211015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 415 AM CST Wed Nov 20 2024 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Gale force winds and very hazardous waves. Friday and Saturday... Hazardous conditions for small craft are likely. Kluber Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Nov 20, 3:19 PM CST, 19 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville IL 319 PM CST Wed Nov 20 2024 ILZ004>006-011>013-020-021-023-033-103>108-INZ001-002-010-011-019- 210330- Boone-McHenry-Lake IL-De Kalb-Kane-DuPage-Kendall-Grundy-Kankakee- Iroquois-Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Watseka, Gilman, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 319 PM CST Wed Nov 20 2024 /419 PM EST Wed Nov 20 2024/ ...Period of Moderate to Heavy Wind-Whipped Snow on Thursday... A 2-3 hour long period of moderate to heavy snowfall is expected on Thursday during the late morning and early afternoon, likely leading to slushy snow accumulations occurring on roadways. Strong west-northwesterly winds gusting to 40-45 mph during the snowfall will cause sharply reduced visibilities, which will further exacerbate the hazardous travel conditions. Motorists should use caution when traveling in these conditions and allow for extra travel time to reach their destination. ILZ003-008-010-019-032-039-210330- Winnebago-Ogle-Lee-La Salle-Livingston-Ford- Including the cities of Rockford, Rochelle, Oregon, Byron, Dixon, Ottawa, Streator, La Salle, Mendota, Marseilles, Pontiac, Dwight, Fairbury, Paxton, and Gibson City 319 PM CST Wed Nov 20 2024 ...Strong Winds and Snow on Thursday... Strong west-northwesterly winds gusting up to around 45 mph are expected on Thursday. These winds will likely be accompanied by snow for a few hours during the late morning and early afternoon. While snowfall accumulations will likely remain under 2", the combination of the strong winds and sharply reduced visibilities from wind-whipped snow will lead to hazardous travel conditions tomorrow. Motorists should use caution when traveling in these conditions and remain alert for possible slick spots on roadways. Ogorek
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 9:44 PM CST | Gale Watch | LOT | 18 hr | |
| Nov 19, 9:44 PM CST | Small Craft Advisory | LOT | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.